Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 165, NWS North Platte, NE

July 6, 2020Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2020, 11:42 PM CDT for Lincoln County, Logan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 11:42 PM CDT (04:42 UTC)
Expired
Jul 7, 2020, 12:30 AM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS53 KLBF 070442
SVRLBF
NEC111-113-070530-
/O.NEW.KLBF.SV.W.0165.200707T0442Z-200707T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1142 PM CDT Mon Jul 6 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in southwestern Nebraska...
  Southern Logan County in west central Nebraska...

* Until 1230 AM CDT.

* At 1142 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Ringgold, or 8 miles west of Stapleton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stapleton and Gandy. 

This includes the following highways...
 Highway 92 between mile markers 219 and 246.
 Highway 83 between mile markers 100 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4138 10071 4155 10070 4147 10025 4140 10025
      4121 10036
TIME...MOT...LOC 0442Z 291DEG 16KT 4145 10066 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
450 
WWUS53 KLBF 070501
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1201 AM CDT Tue Jul 7 2020

NEC111-113-070530-
/O.CON.KLBF.SV.W.0165.000000T0000Z-200707T0530Z/
Lincoln NE-Logan NE-
1201 AM CDT Tue Jul 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN LINCOLN AND SOUTHERN LOGAN COUNTIES...

At 1201 AM CDT, a severe thunderstorm was located 7 miles southwest
of Stapleton, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Stapleton and Gandy. 

This includes the following highways...
 Highway 92 between mile markers 222 and 246.
 Highway 83 between mile markers 100 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4134 10063 4154 10064 4147 10025 4140 10025
      4121 10036
TIME...MOT...LOC 0501Z 296DEG 13KT 4139 10059 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
562 
WWUS53 KLBF 070531
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1231 AM CDT Tue Jul 7 2020

NEC111-113-070541-
/O.EXP.KLBF.SV.W.0165.000000T0000Z-200707T0530Z/
Lincoln NE-Logan NE-
1231 AM CDT Tue Jul 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
SOUTHERN LOGAN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4134 10063 4154 10064 4147 10025 4140 10025
      4121 10036
TIME...MOT...LOC 0531Z 291DEG 16KT 4135 10044 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:28 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 6:28 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 344 PM CDT Mon Jul 6 2020

A frontal passage and weak mid-level shortwave will help to trigger
some scattered thunderstorms across portions of northern Nebraska.
For the most part, the best instability (CAPE over 2000 J/kg and the
steepest lapse rates) will be just north of the the Nebraska border
in southern South Dakota. Enough uncertainty exists in thunderstorm
placement , though, that a few stronger or isolated severe storms
could drift south and impact north central Nebraska. The main
threats with these storms will be large hail, brief gusty winds, and
brief heavy rainfall. Thunderstorms are expected to initiate across
South Dakota by late afternoon and finally impact our area after 7pm
CDT. Thunderstorms will gradually diminish over the overnight as
they encounter a more stable airmass.

Dry weather returns Tuesday morning before another round of
thunderstorms are possible late Tuesday afternoon through the
evening. These storms will be triggered by a surface trough and will
impact mainly the eastern Panhandle and into portions of southwest
Nebraska. Instability will be limited and confidence in mature
thunderstorm development is low. Main concern with these storms will
be strong wind gusts as storms quickly develop and dissipate before
large hail can develop. Timing for thunderstorms will mainly be
after 00Z and end by 06Z.

.LONG TERM...(Wednesday through Monday)
Issued at 344 PM CDT Mon Jul 6 2020

A better chance of thunderstorms arrives on Wednesday afternoon and
into the evening as a cold front gets dragged across the northern
Plains. Current guidance shows severe thunderstorms will impact much
of the forecast area. Best times for thunderstorms will be between
1pm CDT and midnight CDT. Heavy rainfall and large hail is expected
out of these storms initially. Strong winds will become more of a
threat as the event evolves and thunderstorms move eastward. While
this event looks very probable, there is still some uncertainty in
the timing and location of strongest storms. This will be ironed out
over the next couple forecasts.

There is another chance for afternoon/evening thunderstorms on
Thursday and Saturday, there is still plenty of uncertainty to
warrant much more than low chance pops (30%) in the forecast at this
time. Drier weather returns for Sunday as high pressure builds back
into the area.

Plenty of warm air advection into the region will keep surface
temperatures in the 90s through the end of next week. The warmest
temperatures will be across western and southwest Nebraska (mid 90s
to low 100s) where the strongest warm air surge is expected.
Elsewhere, temperatures remain in the low to mid 90s. Heat indices
will still be close to reaching heat advisory criteria especially on
Wednesday and Saturday. Will need to monitor this closely over the
next couple days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jul 6 2020

Isolated to scattered thunderstorm activity is expected across
northern nebraska this evening and overnight affecting areas
north of highway 2 until about 08z. The fate of the thunderstorm
activity across the panhandle is uncertain at this time but
likely would dissipate this evening (04z). Otherwise, VFR is
expected across western and north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, Jul 6, 3:09 PM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Jul 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect parts of the
Panhandle, Sandhills, and north central Nebraska. The greatest
chances of severe storms will be north of Highway 20. The main
hazards of these storms will be large hail, strong winds, and
brief downpours that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorm chances exist Tuesday evening in western
Nebraska, mainly along and west of Highway 83, and Wednesday
evening for the Sandhills and eastward. A few storms each evening
may be severe with large hail and strong winds being the primary
concerns. Storm chances will continue into Thursday and Friday, at
this time severe weather chances remain uncertain.

Near critical fire weather conditions are possible on Tuesday,
with the combination of hot temperatures and low relative
humidity expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Gomez

In the hours before

Local storm report, Jul 6, 10:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 3 WSW OGALLALA          41.12N 101.77W
07/06/2020  M46 MPH          KEITH              NE   AWOS

            AWOS STATION KOGA OGALLALA AIRPORT.

&&
Local storm report, Jul 6, 10:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1023 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 9 S ARTHUR              41.45N 101.71W
07/06/2020  M41 MPH          ARTHUR             NE   MESONET

            MESONET STATION NB067 ARTHUR 8S.

&&
Local storm report, Jul 6, 10:24 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     6 N OSHKOSH             41.49N 102.35W
07/06/2020  M50 MPH          GARDEN             NE   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 6 N OSHKOSH. MESONET STATION NB071
            OSHKOSH 6N.

&&
Local storm report, Jul 6, 10:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1025 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     9 S ARTHUR              41.45N 101.71W
07/06/2020  M41 MPH          ARTHUR             NE   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 9 S ARTHUR. MESONET STATION NB067
            ARTHUR 8S.

&&
Special weather statement, Jul 6, 10:31 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
1031 PM CDT Mon Jul 6 2020

NEZ009-010-027-028-070415-
Loup NE-Holt NE-Garfield NE-Rock NE-
1031 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN
LOUP...GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Calamus Reservoir State Recreation Area, or 19 miles
north of Taylor, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burwell, Calamus Reservoir State Recreation Area, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Nunda Shoal Campground, Deverre, Valley View Flat
Campground, Kent Diversion Dam State Wildlife Management Area and
Gables.

This includes Highway 183 between mile markers 133 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4202 9947 4213 9933 4191 9878 4178 9898
      4175 9929
TIME...MOT...LOC 0330Z 311DEG 26KT 4205 9933

CDC
Special weather statement, Jul 6, 11:15 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
1115 PM CDT Mon Jul 6 2020

NEZ025-026-036>038-070500-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Logan NE-
1115 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SOUTHEASTERN MCPHERSON...
NORTHWESTERN CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES UNTIL MIDNIGHT CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Thedford to near Ringgold.
Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stapleton, Dunning, Halsey, Gandy, Ringgold, Logan, Highway 83
crossing The Dismal River, Linscott, Shanklin Bluff, Tarboz Lake,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 2 near mile marker 222, between mile markers 225 and 227,
and between mile markers 229 and 247.
 Highway 92 between mile markers 208 and 228, and between mile
markers 237 and 243.
 Highway 97 between mile markers 20 and 26.
 Highway 83 between mile markers 109 and 140.

LAT...LON 4182 9991 4142 10029 4143 10098 4195 10048
TIME...MOT...LOC 0414Z 287DEG 28KT 4188 10046 4150 10083

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:05 PM CDTSpecial Weather StatementLBFHolt40 min
Jul 6, 7:45 PM CDTSpecial Weather StatementLBFBrown45 min
Jul 6, 7:47 PM CDTSpecial Weather StatementLBFWheeler43 min
Jul 6, 7:55 PM CDTSevere Thunderstorm WarningLBFCherry50 min
Jul 6, 8:00 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden45 min
Jul 6, 8:07 PM CDTSpecial Weather StatementLBFSheridan53 min
Jul 6, 8:17 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry28 min
Jul 6, 8:38 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith, Sheridan52 min
Jul 6, 8:48 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 6, 9:02 PM CDTSpecial Weather StatementLBFDeuel43 min
Jul 6, 9:20 PM CDTSpecial Weather StatementLBFBrown40 min
Jul 6, 9:21 PM CDTSpecial Weather StatementLBFArthur, Grant, Hooker, Keith, McPherson39 min
Jul 6, 9:50 PM CDTSpecial Weather StatementLBFArthur, Hooker, McPherson40 min
Jul 6, 9:51 PM CDTSpecial Weather StatementLBFKeith, Perkins39 min
Jul 6, 9:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Loup, Rock37 min
Jul 6, 10:31 PM CDTSpecial Weather StatementLBFGarfield44 min
Jul 6, 11:15 PM CDTSpecial Weather StatementLBFLogan, Thomas45 min
Jul 7, 12:00 AM CDTSpecial Weather StatementLBFLogan30 min
Jul 7, 12:09 AM CDTSpecial Weather StatementLBFLincoln21 min
Jul 7, 12:30 AM CDTSpecial Weather StatementLBFKeya Paha30 min
Jul 7, 12:32 AM CDTSpecial Weather StatementLBFLogan43 min
Jul 7, 12:47 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha58 min
Jul 7, 1:18 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock42 min
Jul 7, 1:59 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock61 min
Jul 7, 2:33 AM CDTSpecial Weather StatementLBFBoyd27 min
Jul 7, 2:58 AM CDTSpecial Weather StatementLBFAntelope17 min
Jul 7, 5:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Jul 7, 5:56 PM CDTSpecial Weather StatementLBFSheridan64 min
Jul 7, 6:57 PM CDTSpecial Weather StatementLBFSheridan63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.